Hemostasis Patient A


The following is a description of a patient that was presented in the Journal of the American Medical Association, 2011, volume 305, number 1.

Patient's Comments:

I decided to go out for a walk. I got as far as the front porch, and it was as though my chest just seized up, and I became extremely light-headed. I was admitted to the hospital that afternoon, and they found these little clots in my lungs.

I was discharged and sent home on heparin shots, and after some time I was switched over to warfarin. It was difficult for me to have to be home at a certain time for the nurse to take the blood or go to the lab at the hospital. It became a central fact in my life, and I didn't like it.


QUESTION: Why was heparin given?

Answer

QUESTION: But that only prevents fibrin formation. How can this make the clots disappear?

Answer

QUESTION: What does warfarin do?

Answer

QUESTION: What is the frequent test with wafarin?

Answer



Later that summer, I had to have my appendix out. I was sent home but I was bleeding internally. I had never experienced anything like when I bled. I had to focus really hard and speak very carefully. It was like watching myself, watching this happen, and feeling completely helpless. It is very hard to think about.

Now that I have been taking warfarin for 6 months, I have a decision to make. Do I want to continue on the warfarin, which I understand is a lifelong commitment? This medication that took over my life, having blood drawn, getting the results, and adjusting the dose that would continue to be a part of my life, and there is the risk of hemorrhaging. Life experience weighs very heavily. Knowledge is one thing, but the actual physical and psychological experience of bleeding, that's very powerful. Then again I also don't want any more blood clots if I stop warfarin. It's very hard.

Doctor's Comments

Ms W is a 61-year-old black woman with venous thromboembolism (VTE)..... she was diagnosed as having multiple emboli in bilateral subsegmental and segmental pulmonary arteries on computed tomographic (CT) angiography (Figure 1) and a thrombosis in the left peroneal vein on ultrasonography. (The thrombosis in the peroneal vein is not an embolism and would be called deep vein thrombosis (DVT).)

Ms W works as an office manager. She does not smoke and drinks alcohol occasionally. On examination, her body mass index (calculated as weight in kilograms divided by height in meters squared) was 30.3. She otherwise appears healthy.


QUESTION: What does thrombo- mean, and what is an embolism?

Answer

QUESTION: Are you clear about why clots forming in veins wind up in the lungs?

Answer

QUESTION: The peroneal vein is a leg vein. Are the legs the likely origin of the clots in the lungs?

Answer

QUESTION: Does it sound like she had a mild or severe VTE?

Answer



Echocardiography demonstrated elevated right-sided filling pressures, hypokinesis of the right ventricle, and moderate pulmonary hypertension. She remained hemodynamically stable and was treated with intravenous heparin and warfarin.

Three months later she underwent urgent appendectomy and restarted anticoagulation (low-molecular-weight heparin and warfarin) postoperatively. Three days after discharge, she was readmitted with a large abdominal hematoma with a decline in her hematocrit to 21%.


QUESTION: What is the low molecular weight heparin?

Answer

QUESTION: What does the hematocrit of 21% imply?

Answer



She was managed with observation and eventually discharged again, taking warfarin. She presents now after 6 months of treatment and wonders whether she needs to continue anticoagulation.

Four weeks after discontinuing warfarin, a quantitative D-dimer was elevated at 812 ng/mL; it was rechecked several months later and remained at this level. (The thresold for a positive test is usually 500 ng/mL, depending on the technology.)

(She was also checked for the lupus and for factor V Leiden and a number of other genetic risk factors. Further screening was also done for malignant cancer. These tests were all negative.)


QUESTION: What is D-dimer?

Answer

QUESTION: Why is the positive D-dimer test significant?

Answer



Follow-Up

The big question is whether this patient should continue warfarin therapy. The decision involves a fairly complicated assessment of the probability of another VTE and comparing this to the risks and consequences of hemorrhage.

According to this presentation, if the patient does not have any risk factors, other than transient risks associated with surgery, pregnancy or trauma, then the probabilities favor stopping the warfarin after 3 months. Further anticoagulation then would be in response to any transient risks.

But this patient does have a risk factor, the elevated D-dimer. She is also borderline obese and has a sedentary lifestyle, which are further risk factors.

Her doctor recommends that she continue the warfarin, along with lifestyle modifications to attempt to address the obesity and inactivity.

But he also emphasizes that in this case the patient's personal preference is important, and that it should be respected and supported.

As we move forward, it will be interesting to see how direct thrombin inhibitors, such as dabigatran, or factor Xa inhibitors, such as rivaroxaban or apixaban, are used in this type of situation. Since they do not require testing like warfarin, the direct factor Xa inhibitors seem to answer the concerns of Ms W. Recent clinical trials have been favorable for the thrombin and Xa inhibitors in a variety of disorders, but choosing between these and warfarin may be influenced many factors.

QUESTION: What is the substrate for thrombin?
ANSWER

QUESTION: What do you suppose factor V Leiden refers to?
ANSWER

QUESTION: Again, what is the action of warfarin?
ANSWER

QUESTION: Again, what is the action of heparin (or low molecular weight heparin)
ANSWER

QUESTION: Is D-dimer released from fibrinogen as well as fibrin?
ANSWER